Intravenous news: NPSA report “Patient safety incidents have been reported involving administration of gentamicin at the incorrect time, prescribing errors and issues relating to blood level monitoring.
A review of neonatal medication incidents reported to the National Reporting and Learning System between April 2008 and April 2009 identified 507 patient safety incidents relating to the use of intravenous gentamicin. Side effects of gentamicin administration include vestibular and auditory damage and nephrotoxicity.
All NHS organisations responsible for the provision of neonatal services should ensure that by 9 February 2011:
1. A local neonatal gentamicin protocol is available.
2. Local policies and procedures are developed or revised to state that intravenous gentamicin should be administered to neonates using a care bundle incorporating four elements:
- When prescribing gentamicin the 24 hour clock format should be used and unused time slots in the prescription administration record should be blocked out to prevent wrong time dosing.
- Interruptions during the preparation and administration of gentamicin should be minimised by the wearing of a disposable coloured apron by staff.
- A double checking prompt (included with this Alert) should be used during the preparation and administration of gentamicin.
- The prescribed dose of gentamicin should be given within one hour of the prescribed time.
3. Neonatal units are encouraged to implement this care bundle using small cycles of change with a sample group of patients.
4. Neonatal units compliance with the care bundle should be measured daily for each patient in the sample group until full compliance for all patients receiving gentamicin is achieved.
5. All staff involved in the prescribing and administration of intravenous gentamicin are provided with training relating to its use.